Unusually Prolonged Presentation of Designer Drug Encephalopathy Responsive to Steroids
The availability and use of novel psychoactive substances has risen dramatically over the last decade. The unpredictability of their toxicity constitutes a real challenge. We report a case of an adolescent who developed prolonged encephalopathy after ingesting “Hot Molly,” which was found to contain the novel psychoactive substance, methylenedioxybenzylpiperazine when analyzed by high resolution mass spectrometry assay. This is the first case of human toxicity from methylenedioxybenzylpiperazine ingestion in the medical literature confirmed by body fluid analysis presenting with significant and prolonged encephalopathy. The prolonged course may be due to CYP2D6 inhibition from a combination of the methylenedioxyphenyl moiety and the patient’s ultrarapid metabolizer pharmacokinetics. The response to high dose corticosteroids suggests a possible inflammatory effect that warrants further investigation.
- Accepted April 7, 2015.
- Copyright © 2015 by the American Academy of Pediatrics